Hail, Geary
- When
- June 16, 12:56 PM CST
- Where
- Geary County, 2.68 mi W of Camp Forsythe
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -96.880
Quarter sized hail was reported on the dam at Milford Lake.
On Wednesday thunderstorms formed near mid day in Clay, Geary, Riley, and Pottawatomie Counties. Excessive rainfall in the area was caused by many storms producing heavy rain passing over the same area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On Wednesday thunderstorms formed near mid day in Clay, Geary, Riley, and Pottawatomie Counties. Excessive rainfall in the area was caused by many storms producing heavy rain passing over the same area. Heavy rain during the previous day caused the ground to become saturated. During the afternoon of June 16th nearly 2 more inches fell across this area in a short period of time causing flash flooding. As the storm system moved eastward it continued to produce heavy rain. As it went through Topeka it dropped 2.31 inches of rain in one hour and an additional .45 inch the next hour for a total of 2.76 inches over the two hour span between 5 pm and 7 pm. By the time the rain stopped 2.78 inches of rain fell at Billard Airport which broke the one day record rainfall total for June 16th. The record was previously held by the year 1996. Many cars stalled in flooded streets in Topeka as the water rose. In Lawrence heavy rain caused significant flooding to streets and parks within the city. At one point the Buford M. Watson park at Tennessee St and 7th St. near downtown Lawrence was under eight feet of rushing water. Numerous water rescues were conducted throughout town as motorists became stranded by the quickly rising water. Aside from Topeka and Lawrence, the hardest hit areas from the deluge were portions of Pottawatomie and Riley Counties as heavy rain caused many roads to be closed.
Flooding was not the only type of hazardous weather to impact northeastern Kansas on June 16. Some of the storms responsible for the flash flooding also brought severe hail and wind to the area. Many reports of quarter sized hail were received by the National Weather Service office in Topeka, and a storm near Junction City brought golf ball sized hail to that area around 2 PM. Strong, damaging winds associated with the storms also affected portions of Shawnee and Douglas Counties. The NWS in Topeka observed a 62 mph wind gust, and an automated weather station at Lawrence Municipal Airport reported a 58 mph wind gust. As a result of the strong winds many tree limbs up to 6 inches in diameter snapped off of trees in Topeka and Lawrence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 11:55 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT WED JUN 16 2010 .UPDATE... UPDATED FOR 18 UTC AVIATION AND SHORT TERM WEATHER. && .DISCUSSION... THUNDERSTORMS CONTINUE TO FIRE AHEAD OF AN NORTHEAST MOVING SHORTWAVE IN SOUTHWEST KANSAS THIS AFTERNOON AND IN AN AREA OF 850-700 MB WARM ADVECTION. AIR MASS IS VERY MOIST AND UNSTABLE ACROSS THE CWA. DEEP MOISTURE CONVERGENCE WAS ANALYZED ACROSS CENTRAL AND NORTHEAST KANSAS AT 17Z WHICH ALSO LINES UP WITH THETA-E RIDGE. PRECIPITAL WATER RANGES AROUND 1-1.5 INCHES ACROSS THE CWA. EXPECTING CONTINUAL SLOW MOVING STORMS PRODUCING RAINFALL RATES AS HIGH AS TWO INCHES AND HOUR FOR THE NEXT FEW HOURS. 850 MOISTURE TRANSPORT IS MAXIMIZED ACROSS CENTRAL INTO NORTHEAST KANSAS. 53 && .AVIATION... SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS THROUGH THE END OF THE PERIOD. 53 && .PREV DISCUSSION... NOW...FAIRLY QUIET MORNING ACROSS THE REGION WITH SFC HIGH PRESSURE SLIDING OFF TO THE EAST. SOUTHERLY WINDS HAVE RETURNED ON THE BACK SIDE OF THE HIGH. 00Z TOP UPPER AIR SOUNDING AND SHORT TERM MODEL GUIDANCE CHARACTERIZE OUR CURRENT ENVIRONMENT THE DRIEST ITS BEEN IN SEVERAL DAYS...DRY OF COURSE BEING A RELATIVE WORD. WATER VAPOR ANALYSIS SHOWS A SUBTLE SHORTWAVE TROUGH APPROACHING EASTERN NEW MEXICO. AREA WIND PROFILERS INDICATE THE LOW LEVEL JET ACROSS THE CENTRAL HIGH PLAINS HAVE RESPONDED TO THE APPROACH OF THE LARGE UPPER TROUGH OVER THE PACIFIC STATES...WITH A NOTABLE VEERING OF THE H85-H7 LAYER TO STRENGTHENING SOUTHERLY FLOW. LIKEWISE...A CLUSTER OF CONVECTION OVER NORTHEASTERN NEW MEXICO HAS DEVELOPED AND 11U-3.9U SAT SHOWS AGGRAVATED CU CURRENTLY INCREASING OVER WEST CENTRAL KANSAS INTO NORTHERN OKLAHOMA SUGGESTING ADDITIONAL CONVECTION THIS MORNING IS LIKELY IN RESPONSE TO WEAK ASCENT AND INCREASING WAA/MOISTURE REGIME. TODAY...ANTICIPATE DEEP SOUTHERLY FLOW TO INCREASE TODAY OVER THE REGION WITH SCATTERED CONVECTION DEVELOPING BY LATE MORNING AND ESPECIALLY INTO THE AFTERNOON AS WAA CONTINUES WITH ONLY WEAK TO MODERATE CAP. MOISTURE WILL RAPIDLY RETURN INTO THE AREA...WITH PW VALUES INCREASING BY 0.50IN BY AFTERNOON. VIRTUALLY ALL MODEL GUIDANCE SUPPORTS THE CONVECTIVE SCENARIO WITH VARYING DEGREES OF COVERAGE. SLIGHTLY UNDERCUT TEMPERATURE GUIDANCE THIS AFTERNOON WITH CLOUDS/PRECIP CHANCES BUT STILL THINK WE SHOULD WARM INTO THE UPPER 80S TO NEAR 90 PRIOR TO CONVECTION. MOST CONVECTION SHOULD BEGIN TO DISSIPATE A FEW HOURS POST-SUNSET AS PEAK INSTABILITY WANES AND INCREASING EML. A COLD FRONT WILL SLIDE SOUTHWARD INTO EASTERN NEBRASKA AND BEGIN TO SLOW ITS PROGRESS. IN ADVANCE OF THIS FEATURE...WARM MID LEVEL TEMPERATURES WILL CONTINUE TO OVERSPREAD THE AREA...WITH +12C H7 TEMPS. FORECAST SOUNDINGS SUGGEST WE SHOULD BE EFFECTIVELY CAPPED DURING THE DAYLIGHT HOURS ON THU. SOME UNCERTAINTY EXISTS WHETHER OR NOT ANY CONVECTION THAT MANAGES TO DEVELOP ALONG THE BOUNDARY IN NEBRASKA CAN SUSTAIN ITSELF SOUTHEASTWARD THU NIGHT INTO FRIDAY MORNING. AT ANY RATE...CONTINUED SLIGHT CHANCE OF TSRA OVER THE NORTHERN QUARTER OF THE CWA FOR THIS PERIOD. MODEL GUIDANCE DIVERGES ON FRIDAY WITH REGARDS TO STRENGTH OF EML AND CONVECTIVE BEHAVIOR ALONG THE FRONT. IT APPEARS THE POTENTIAL MAY EXIST FOR ONE OR TWO CLUSTERS OF STORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY IN THE FAR NERN CWA...AND SLIDE SOUTHWARD DURING THE AFTERNOON HOURS ACROSS EASTERN SECTIONS. THE WESTERN EXTENT OF CONVECTIVE COVERAGE WILL OF COURSE BE DICTATED BY THE WARMTH OF THE MID LEVEL TEMPERATURE PROFILE. THIS IS STILL SEVERAL DAYS OUT...AND MUCH CAN CHANGE BASED ON FRONTAL POSITION BASED ON PREVIOUS DAYS CONVECTION INFLUENCE NOT YET RESOLVABLE. HOWEVER...SCENARIO SEEMS REASONABLE ENOUGH TO INCLUDE CHANCE POPS FOR THIS PERIOD. LITTLE CHANGES TO FORECAST SATURDAY AND BEYOND. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT WED JUN 16 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-170830- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 AM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS THE OUTLOOK AREA. THIS ACTIVITY WILL CONTINUE INTO THE EVENING BEFORE DISSIPATING. THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR THE LATEST FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY OVER PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. BLAIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1103 AM CDT WED JUN 16 2010 KSZ021-035-161645- CLAY-DICKINSON- 1103 AM CDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND DICKINSON COUNTIES... THROUGH 1145 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY AND NORTHERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MANCHESTER...WAKEFIELD.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT WED JUN 16 2010 KSZ009-161730- WASHINGTON- 1152 AM CDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY... THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEAST WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LINN...GREENLEAF AND BARNES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CDT WED JUN 16 2010 KSZ022-023-161745- POTTAWATOMIE-RILEY- 1154 AM CDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ALERT FOR RILEY AND WESTERN POTTAWATOMIE COUNTIES... THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF RILEY AND WESTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEATS...RILEY...RANDOLPH AND OLSBURG.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HEAVY RAIN MILTONVALE 39.35N 97.45W
06/16/2010 E2.00 INCH CLOUD KS TRAINED SPOTTER
RAIN FELL OVER PREVIOUS 30 MINUTES. WATER IS FILLING
GUTTERS ALONG SIDE ROADS IN MILTONVALE.
&&
JLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 PM CDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HEAVY RAIN RILEY 39.30N 96.83W
06/16/2010 E1.50 INCH RILEY KS FIRE DEPT/RESCUE
RAIN FELL OVER PREVIOUS 45 MINUTES. MINOR STREET FLOODING
WAS REPORTED IN RILEY.
&&
JLThe Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
11 flash flood, 7 thunderstorm wind, 5 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.
Quarter sized hail was reported on the dam at Milford Lake.
Numerous roads were reported flooded between Manhattan, Keats, and Ogden. Fort Riley Blvd and Wildcat Creek near Manhattan Airport closed. Anderson Avenue near Keats was also closed due to high water running over the road.
Two vehicles were washed off the road on Oregon Trail Road 3 miles northwest of St. Mary's. Onaga Road closed due to flood waters about 18 inches deep flowing over the road 6 to 7 miles north of Belvue and 4 miles south of Onaga.
Two roads flooded near the north end of Milford Lake. Also 3 inches of water covered the west bound lanes of Interstate 70.
Flush road was closed 10 miles northwest of Wamego near Hopkins Creek. Two roads also flooded on the north side of Milford Lake near Milford.
A 3 inch Walnut tree limb snapped.
The ASOS at Philip Billard Airport reported a 62 mph wind gust. Damage to large trees also occurred in the city of Topeka and near the airport. A large tree also fell on a power line creating a brief power outage.
Riley County emergency manager reported Phoenix Drive and Highland Ridge Road near Anderson Avenue have been closed due to water running over the banks.
Numerous County Roads were flooded due to measured rainfall of 2.30 inches in approximately 30 to 40 minutes.
An NWS employee reported a 65 mph wind gust in Carbondale. A trained spotter reported a 60 mph wind gust in Melvern twenty minutes prior.
Highway 99 near mile marker 156 closed due to water running over the road.
A trained spotter reported a 2 foot diameter tree snapped near Grantville.
Shawnee County emergency manager reported Shunga creek out of its banks and flooding Shunga Park. Traffic was diverted around flooding over 2nd Street due to Tecumseh Creek exceeding its banks.
An emergency manager reported an estimated 60 mph wind gust.
A funnel cloud was reported near Emporia with strong rotation, extending nearly half way to the ground, before dissipating.
A trained spotter reported a 60 mph wind gust near Emporia.
The ASOS at Lawrence Municipal Airport reported a 58 mph wind gust, while a member of the public measured a 68 mph wind gust in Lawrence. Large trees and power lines were damaged within Lawrence.
In Lawrence heavy rain caused significant flooding to streets and parks within the city. At one point the Buford M. Watson park at Tennessee St and 7th St. near downtown Lawrence was under eight feet of rushing water. Numerous water rescues were conducted throughout town as motorists became stranded by the quickly rising water.
Flash flooding on 3rd Street and 5th Street in Williams down rendered those streets impassible.
Flash flooding was reported in the Princeton area.
Creeks and streams remain out of their banks, particularly in rural areas of Douglas County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245087, 245040, 245088, 245089, 245090, 245092, 245049, 245058, 245059, 245093, 245096, 245066, 245070, 245097, 245074, 245102, 245078, 245098, 245086, 245099, 245100, 245083, 245084, 245085, 245101.